Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

173 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes severe weight loss in a teenager?

Answered by
Dr.
Dr. Ramesh Kumar

Gastroenterologist

Practicing since :1986

Answered : 2118 Questions

default
Posted on Fri, 31 Mar 2017 in Digestion and Bowels
Question: Hi. My 16 year old daughter has been losing weight since December. Around the middle of December she weighed 109lbs. A week ago she weighed 102lbs. Since then I've been trying to get her to eat more but her weight keeps fluctuating between 103 and 104. She has GERD and stomach pains if she eats too much or too fast. She considers eating a few chicken nuggets and about a dozen French fries too much. She is on tecta and zoloft and trazadone. I saw her pediatrician a few weeks ago and told him what was going on with her weight and he suggested boost to supplement her calorie intake. She lost even more weight so I went back and talked to him again and his suggestion was to see our family doctor and get him to admit her to pediatrics ward in the hospital for observation. We can't get in to see him for another week and a half. I'm considering taking her into walk in at our clinic in the morning. but I'm not sure if I should.
any advice is greatly appreciated.
doctor
Answered by Dr. Ramesh Kumar 3 hours later
Brief Answer:
Check her calorie intake per day.

Detailed Answer:
Hi,
Thanks for writing to health care magic.
I can understand your concern.
There could be several causes for weight loss in children. One is inadequate low calorie diet.A 16-year-old girl should consume 1,800 and 2,400 calories daily, according to USDA. The amount of calories a 16-year-old girl consumes is also dependent on level of activity.You should consult a dietician to calculate exactly what her calorie intake is.Supplements will help but only when proper diet is taken by her.So,Check if your child is receiving adequate diet or not.
Another cause could be chronic infections like tuberculosis. Investigations like mantoux etc are required to confirm the diagnosis.Few tests i would like to advice her are
Liver function test(anti depressants are hepatotoxic).
Complete blood count
Total and differential leucocyte count(To rule out infection)
Stool test(worm infestation)
As she is on antidepressants i would advice her to give her probiotics regularly.Probiotics help to restore the flora of intestine which is destroyed by toxins released by medicines,apart from that enzyme supplements can be given to her to improve her appetite and digestion.
Therapy with albendazole 400mg(Deworming) can be given for 3 days to eradicate worms in her intestine

However a physical examination will give a clue to the cause and your child should be further investigated depending on physical examination findings.Yes you should take her to clinic.
Continue to ask further queries as required.
Hope this helps.
Above answer was peer-reviewed by : Dr. Remy Koshy
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,  
Lab Tests
Medical Topics

Recent questions on  Albendazole

doctor1 MD

I (A K Pandey, Age - 47 Yrs. old ) am a patient suffering frequent mucoid stools since last one month. Now the toilet frequency has reduced but mucoid yellowish color stool is continue ( Frequency - 2 times/day ) with spasm in lower abdomen in early morning while get up from bed. Medication prescribed by local Doctor are as under. 1) Albendazole 400 mg HS for 4 days 2) Mesalazine 400 Mg bd for 10 days 3) Mebeverine Hydrochloride Retard 200 Mg bd for 7 days. In diagnostic of Stool, PUSS CELL found +ve & VEG CELL also found +ve. In Ultrasound Testing, all reports have been found normal. Pl. advice for complete relief.

doctor1 MD

period was stopped for three months and then i have taken modus 10 and Albendazole tablet. After completing the course nothing has happened for 7 days. but suddenly on 8 th day vomiting and bleeding from v are started simultaneously. heavy vomiting causes weakness and is stopped. but the bleeding is continuously going on? what is happened to me? and what is the cure??

doctor1 MD

My brother had seizures on16/9/2011. we got him admitted to TATA MAIN HOSPITAL.

In C.T. Scan report of brain it showed the problem of NEUROCYSTICERCOSIS.

On 16th sep he had 4 episodes of seizures, on 17th sep he had 1 episode & on 18th he had 1 episode, after that it has yet not occurred. On 21st sep. we went for MRI BRAIN (CEMR).

MRI Report showed - NEUROCYSTICERCOSIS - APPEARS TO BE ALIVE OR DEGENERATING (BUT NOT DEAD) STATE.

Now he has been discharged from hospital & as advised by the doctor we are giving him the following medicines-

1. TAB. DILANTIN 100 Mg 1 tds - 3 WEEKS
2. TAB LIVIPIL 500Mg 1 tds - 3 WEEKS
3. TAB FOLIC ACID 1 od- 3 WEEKS
4. TAB ZENTEL 400 Mg 1 bd - 3 WEEKS
5. CAP. OMEZ 20 Mg 1 bd - 3WEEKS
6. TAB OMNACORTIN 20 Mg- 10Mg for 5 days followed by 10 Mg 1 bd for 5 days followed by 10Mg-5Mg for 5 days followed by 10Mg 1od.

kindly guide me in this problem. if u want then we can come to delhi with my brother and meet u. He is just 21 years old. please sir please guide me on this problem.

i'll be highly grateful to u for considering my problem. pls reply as soon as possible sir....

Please sir i beg before u. i'm really worried for him. he's my only brother..... pls help me sir pls.

please reply as soon as possible sir.....

doctor1 MD

I am 32 years female i was suffering from intestine tuberculosis in 2000, i had taken treatment for 6 months, and during treatment my weight was gaining. but when in stopeed teh treatment after 6 monts, i am not able to gain weight, even today my weight is only 50 kg, and my hemoglobin is only 10.5, consulted a physician he done a comple test incluidng xray, sonograpy, blood test , blood culture, every thing is normal, he said low hemoglobin is beacause of hookworm infetion and prescribed me albendazole, please advise me

doctor1 MD

For 3 yrs. I have been passing odd things in my stool.Started with gravelly looking layers in my stool.Passed a yellow thing with some hair and black shiny square like tar. It was sticky.After a while ,quit passing those odd things and started...

doctor1 MD

Dear Dr. Ditah, THANK YOU for asking me how I am doing, as I do have several follow questions for you Here goes: 1. I have believed for some time now that I have some form of inflammation or infection in the area of my eye cage and forehead. This...

doctor1 MD

I have little round almost pearl like things in my stool. I'm not sure what it is? They look like tapioca, but smaller.